Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 79, NWS Lincoln, IL

May 17, 2017Knox County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 17, 2017, 9:08 PM CDT for Knox County, Illinois. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2017, 9:08 PM CDT (02:08 UTC)
Expired
May 17, 2017, 9:45 PM CDT
In force
37 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 69 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 9:18 PM CDTTSTM WND DMG2 Ne Altona, ILMETAL OUTBUILDING DAMAGED. DELAYED REPORT VIA FACEBOOK. TIME ESTIMATED.
May 17, 9:20 PM CDTTORNADO2 Ssw Galva, ILAN EF-2 TORNADO WITH PEAK ESTIMATED WIND SPEEDS OF 120 MPH CAUSED DAMAGE THAT WAS 50 YARDS WIDE ALSO ITS 1.29 MILE PATH. DAMAGE WAS TO TWO SNAPPED POWER POLES, ONE HOME WITH SHINGLE DAMAGE AND ANOTHER WITH A ROOF COMPLETELY REMOVED AND DOORS BLOWN OUT. THE RON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 3:44 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.1 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1161 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1502 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted.

131 
WUUS53 KILX 180208
SVRILX
ILC095-180245-
/O.NEW.KILX.SV.W.0079.170518T0208Z-170518T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
908 PM CDT WED MAY 17 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northern Knox County in west central Illinois...

* Until 945 PM CDT

* At 907 PM CDT, a severe thunderstorm was located over Wataga, or 8
  miles northeast of Galesburg, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Galesburg, Wataga, Oneida, Altona, Victoria, East Galesburg and
  Henderson.

This includes Interstate 74 between mile markers 37 and 50.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for north central
and west central Illinois.

LAT...LON 4115 8998 4108 8998 4091 9032 4099 9045
      4101 9044 4115 9029
TIME...MOT...LOC 0207Z 225DEG 48KT 4105 9027 

HAIL...1.00IN
WIND...60MPH
 
$$

Barnes
2 follow-up statements
200 
WWUS53 KILX 180230
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
930 PM CDT WED MAY 17 2017

ILC095-180245-
/O.CON.KILX.SV.W.0079.000000T0000Z-170518T0245Z/
Knox-
930 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHERN KNOX COUNTY...

At 929 PM CDT, a severe thunderstorm was located 8 miles northeast 
of Galesburg, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Galesburg, Wataga, Oneida, Altona, Victoria, East Galesburg and
Henderson.

This includes Interstate 74 between mile markers 37 and 50.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for north central
and west central Illinois.

LAT...LON 4115 8998 4108 8998 4091 9032 4099 9045
      4101 9044 4115 9029
TIME...MOT...LOC 0229Z 242DEG 21KT 4099 9022 

HAIL...1.00IN
WIND...60MPH
 
$$

Barnes
386 
WWUS53 KILX 180242
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
942 PM CDT WED MAY 17 2017

ILC095-180252-
/O.EXP.KILX.SV.W.0079.000000T0000Z-170518T0245Z/
Knox-
942 PM CDT WED MAY 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KNOX COUNTY WILL
EXPIRE AT 945 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 1100 PM CDT for north central
and west central Illinois.

LAT...LON 4115 8998 4108 8998 4091 9032 4099 9045
      4101 9044 4115 9029
TIME...MOT...LOC 0242Z 225DEG 48KT 4110 9008 

$$

Barnes

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:35 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 17, 6:35 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
635 PM CDT Wed May 17 2017

.SHORT TERM...(This evening through Thursday)
ISSUED AT 252 PM CDT Wed May 17 2017

Mositure chnnal satellite loop shows the upper low rotating
northeast across KS into the northwest tip of MO by this
afternoon. Instability beneath upper low with surface convergence
is strongest over northern MO rotating into IA. Cap over IL seen
in morning soundings and in the SPC isntability mesoanalysis shows
minor convection developed so far is not surface based. Progs do
show small period early this evening when surface based convection
still possible in western IL, but then window will close by mid
evening. With the movement of the upper closed low to the
northeast, dragging the surface front to approach IL overnight,
will be continued chance of mainly elevated convection. Minor
chance of severe winds possible in the northwest part of CWA, due
to strong winds above surface and a chance of a stronger storm
bringing those winds down to surface. However that window gets
smaller as evening progresses and the lack of low level
convergence in area making it more difficult for significant
convection to form.

As for Thursday, the upper low moves off to north and all but the
south parts of warning area is dry.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 252 PM CDT Wed May 17 2017

In the long range, the next system begins on Friday morning as
overrunning over the front that will stall over southern IL late
Thursday. Showers and storms move back into the area Friday,
continuing through Saturday and finally exiting on Sunday, after
the front moves through region Saturday night. Will have to watch
system for possible periods of heavy rain. Models are not totally
in align yet on timing and pcpn amounts.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 635 PM CDT Wed May 17 2017

Surface winds around significant IA low center should begin to
decrease in intensity this evening. Dust has become a problem in
some areas late this afternoon, with visibilities down to below
1/4 mile on some east-west highways. TAF sites have not been
affected, other than 3 miles in HZ over PIA during the past hour.
LLWS will again be a concern as the winds decouple this evening.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for ILZ027>031-036>038-
040>057-061>063-066>068-071>073.

&&

SHORT TERM...Goetsch
LONG TERM...Goetsch
AVIATION...Goetsch
Hazardous weather outlook, May 17, 4:36 PM CDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
436 PM CDT Wed May 17 2017

ILZ027>031-036-037-040-041-181100-
Fulton-Knox-Marshall-Mason-Peoria-Schuyler-Stark-Tazewell-
Woodford-
436 PM CDT Wed May 17 2017

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are expected across the area today into
this evening as a potent storm system passes well to our west. A
few of the thunderstorms this afternoon and early this evening may
become severe. Isolated tornadoes will be possible with some of
the more intense storms this afternoon into early this evening
with the primary threats being from damaging straight line winds
and large hail.

Strong south winds of 25 to 35 mph will gust to around 45 mph at
times today into early this evening. Travel on east-west roads
will be difficult, especially in high profile vehicles. Winds have
dropped the visibility on local roads to near zero in many
locations. Use extreme caution when traveling this evening.

The Illinois River will remain in flood.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A rather active weather pattern will continue through the end of
the week and into the weekend with shower and thunderstorm chances
ramping up again starting on Friday as a storm system pulls out
of the Southern Plains and brings periodic chances for thunderstorms
to the area.

The Illinois River will remain in flood into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon into early this
evening. Current indications suggest the primary time frame for
activation would be from 3 pm until 9 pm this evening.

ILZ038-042>056-061-181100-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Logan-Macon-McLean-
Menard-Morgan-Moultrie-Piatt-Sangamon-Scott-Shelby-Vermilion-
436 PM CDT Wed May 17 2017

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms will be possible this afternoon
into this evening. A few of the storms may be capable of producing
strong winds and hail.

Strong south winds of 25 to 35 mph will gust to around 45 mph at
times today into early this evening. Travel on east-west roads
will be difficult, especially in high profile vehicles. Winds have
dropped the visibility on local roads to near zero in many
locations. Use extreme caution when traveling this evening.

The Illinois River will remain in flood.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A rather active weather pattern will continue through the end of
the week and into the weekend with shower and thunderstorm chances
ramping up again starting late Thursday night or Friday as a
storm system pulls out of the Southern Plains and brings periodic
chances for thunderstorms to the area.

The Illinois River will remain in flood into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into early this
evening, especially along and west of Interstate 55. Current
indications suggest the primary time frame would be from 3 pm
until 9 pm.

ILZ057-062-063-066>068-071>073-181100-
Clark-Clay-Crawford-Cumberland-Edgar-Effingham-Jasper-Lawrence-
Richland-
436 PM CDT Wed May 17 2017

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Southerly winds of 25 to 35 mph will gust to around 45 mph at
times into early this evening. Travel on east-west roads will
be difficult, especially in high profile vehicles.

Scattered thunderstorms will be possible tonight. A few of the
storms will be capable of producing gusty winds and hail this
evening. Winds have dropped the visibility on local roads to near
zero in many locations. Use extreme caution when traveling this
evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A rather active weather pattern will continue through the end of
the week and into the weekend with shower and thunderstorm chances
ramping up again starting late Thursday night or Friday as a
storm system pulls out of the Southern Plains and brings periodic
chances for thunderstorms to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

HJS

In the hours before

Local storm report, May 17, 5:46 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
546 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     DUST STORM       MCLEAN                  40.32N 89.17W
05/17/2017                   MCLEAN             IL   LAW ENFORCEMENT

            I-55 LANE CLOSURES NEAR MCLEAN DUE TO POOR VISIBILITY
            FROM BLOWING DUST

&&

25
Local storm report, May 17, 6:51 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
651 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     NON-TSTM WND GST 2 SW SAVOY              40.04N 88.28W
05/17/2017  M49 MPH          CHAMPAIGN          IL   ASOS

            ASOS STATION CMI, U OF IL WILLARD AP.

0431 PM     NON-TSTM WND GST 4 SE PINKSTAFF          38.76N 87.61W
05/17/2017  M47 MPH          LAWRENCE           IL   ASOS

            ASOS STATION LWV, LAWRENCEVILLE AP.

0550 PM     NON-TSTM WND GST 2 NNW LONG CREEK        39.83N 88.87W
05/17/2017  M47 MPH          MACON              IL   ASOS

            ASOS STATION DEC, DECATUR AP.

0331 PM     NON-TSTM WND GST 2 SW SAVOY              40.04N 88.28W
05/17/2017  M46 MPH          CHAMPAIGN          IL   ASOS

            ASOS STATION CMI, U OF IL WILLARD AP.

0355 PM     NON-TSTM WND GST 5 NNW SPRINGFIELD       39.84N 89.68W
05/17/2017  M45 MPH          SANGAMON           IL   ASOS

            ASOS STATION SPI, SPRINGFIELD CAPITAL AP.

0342 PM     NON-TSTM WND GST 2 NNW LONG CREEK        39.83N 88.87W
05/17/2017  M45 MPH          MACON              IL   ASOS

            ASOS STATION DEC, DECATUR AP.

0410 PM     NON-TSTM WND GST 1 SSW BELLEVUE          40.67N 89.68W
05/17/2017  M44 MPH          PEORIA             IL   ASOS

            ASOS STATION PIA, PEORIA INTL AP.

0130 PM     NON-TSTM WND GST 4 SE PINKSTAFF          38.76N 87.61W
05/17/2017  M44 MPH          LAWRENCE           IL   ASOS

            ASOS STATION LWV, LAWRENCEVILLE AP.

0215 PM     NON-TSTM WND GST 5 NNW SPRINGFIELD       39.84N 89.68W
05/17/2017  M44 MPH          SANGAMON           IL   ASOS

            ASOS STATION SPI, SPRINGFIELD CAPITAL AP.

0125 PM     NON-TSTM WND GST 4 N LERNA               39.48N 88.28W
05/17/2017  M41 MPH          COLES              IL   ASOS

            ASOS STATION MTO, COLES COUNTY MEM AP.

0249 PM     NON-TSTM WND GST 1 SSW BELLEVUE          40.67N 89.68W
05/17/2017  M40 MPH          PEORIA             IL   ASOS

            ASOS STATION PIA, PEORIA INTL AP.

0615 PM     NON-TSTM WND GST 1 SE RANTOUL            40.29N 88.14W
05/17/2017  M45 MPH          CHAMPAIGN          IL   AWOS

            AWOS STATION TIP, RANTOUL NATL AVIATION CTR.

0445 PM     NON-TSTM WND GST 3 E BLOOMINGTON         40.48N 88.92W
05/17/2017  M45 MPH          MCLEAN             IL   AWOS

            AWOS STATION BMI, CENTRAL ILLINOIS RGL AP.

0338 PM     NON-TSTM WND GST 3 E BLOOMINGTON         40.48N 88.92W
05/17/2017  M44 MPH          MCLEAN             IL   AWOS

            AWOS STATION BMI, CENTRAL ILLINOIS RGL AP.

1035 AM     NON-TSTM WND GST 1 ESE FLORA             38.66N 88.45W
05/17/2017  M43 MPH          CLAY               IL   AWOS

            AWOS STATION FOA, FLORA MUNICIPAL AP.

1015 AM     NON-TSTM WND GST 4 WNW SAINT FRANCISVILL 38.61N 87.73W
05/17/2017  M41 MPH          LAWRENCE           IL   AWOS

            AWOS STATION AJG, MT CARMEL AP.

0335 PM     NON-TSTM WND GST 1 SE RANTOUL            40.29N 88.14W
05/17/2017  M41 MPH          CHAMPAIGN          IL   AWOS

            AWOS STATION TIP, RANTOUL NATL AVIATION CTR.

0355 PM     NON-TSTM WND GST 2 ENE LINCOLN           40.16N 89.34W
05/17/2017  M41 MPH          LOGAN              IL   AWOS

            AWOS STATION AAA, LOGAN COUNTY AP.

0415 PM     NON-TSTM WND GST 3 N JACKSONVILLE        39.77N 90.24W
05/17/2017  M40 MPH          MORGAN             IL   AWOS

            AWOS STATION IJX, JACKSONVILLE MUNI AP.

0635 PM     NON-TSTM WND GST 3 WSW GALESBURG         40.94N 90.43W
05/17/2017  M40 MPH          KNOX               IL   AWOS

            AWOS STATION GBG, GALESBURG MUNI AP.

1155 AM     NON-TSTM WND GST 2 WNW PALESTINE         39.02N 87.65W
05/17/2017  M40 MPH          CRAWFORD           IL   AWOS

            AWOS STATION RSV, CRAWFORD COUNTY AP.

1255 PM     NON-TSTM WND GST 4 NNE DANVILLE          40.20N 87.60W
05/17/2017  M40 MPH          VERMILION          IL   AWOS

            AWOS STATION DNV, VERMILION RGL AP.

0355 PM     NON-TSTM WND GST 4 SSE EDGAR             39.70N 87.67W
05/17/2017  M40 MPH          EDGAR              IL   AWOS

            AWOS STATION PRG, EDGAR COUNTY AP.

0355 PM     NON-TSTM WND GST 4 WNW TAYLORVILLE       39.53N 89.33W
05/17/2017  M40 MPH          CHRISTIAN          IL   AWOS

            AWOS STATION TAZ, TAYLORVILLE MUNI AP.

0515 PM     NON-TSTM WND GST 1 E LACON               41.02N 89.39W
05/17/2017  M39 MPH          MARSHALL           IL   AWOS

            AWOS STATION C75, MARSHALL COUNTY AP.

1135 AM     NON-TSTM WND GST 3 ENE NOBLE             38.72N 88.18W
05/17/2017  M38 MPH          RICHLAND           IL   AWOS

            AWOS STATION OLY, OLNEY NOBLE AP.

0335 PM     NON-TSTM WND GST 3 N JACKSONVILLE        39.77N 90.24W
05/17/2017  M37 MPH          MORGAN             IL   AWOS

            AWOS STATION IJX, JACKSONVILLE MUNI AP.

0355 PM     NON-TSTM WND GST 1 E LACON               41.02N 89.39W
05/17/2017  M37 MPH          MARSHALL           IL   AWOS

            AWOS STATION C75, MARSHALL COUNTY AP.

0355 PM     NON-TSTM WND GST 3 WSW GALESBURG         40.94N 90.43W
05/17/2017  M37 MPH          KNOX               IL   AWOS

            AWOS STATION GBG, GALESBURG MUNI AP.

1115 AM     NON-TSTM WND GST 1 ENE HEARTVILLE        39.07N 88.53W
05/17/2017  M36 MPH          EFFINGHAM          IL   AWOS

            AWOS STATION 1H2, EFFINGHAM COUNTY MEM AP.

&&
Local storm report, May 17, 7:47 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
747 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     NON-TSTM WND DMG 3 NNE PEORIA            40.79N 89.59W
05/17/2017                   PEORIA             IL   TRAINED SPOTTER

            LARGE TREE BLOWN DOWN ACROSS N. GRAND BLVD.

0732 PM     NON-TSTM WND DMG ST. DAVID               40.49N 90.05W
05/17/2017                   FULTON             IL   EMERGENCY MNGR

            LARGE TREE BLOWN DOWN

&&

25
Local storm report, May 17, 7:54 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
754 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     DUST STORM       2 E TUSCOLA             39.80N 88.24W
05/17/2017                   DOUGLAS            IL   EMERGENCY MNGR

            SEMI AND 6 CARS INVOLVED IN ACCIDENT ON RT. 36 DUE TO
            ZERO VISIBILITY IN BLOWING DUST.

&&

25
Special weather statement, May 17, 8:25 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Lincoln IL
825 PM CDT Wed May 17 2017

ILZ027>031-036>038-040>057-061>063-066>068-071>073-180900-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-
Clay-Richland-Lawrence-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln,
Clinton, Monticello, Champaign, Urbana, Danville, Beardstown,
Petersburg, Winchester, Jacksonville, Springfield, Taylorville,
Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris,
Shelbyville, Greenup, Marshall, Effingham, Newton, Robinson,
Flora, Olney, and Lawrenceville
825 PM CDT Wed May 17 2017

...Sunset further impeding visibility conditions created by
blowing dust across Central Illinois...

Extremely dangerous conditions will continue and potentially
worsen into the evening hours, with the loss of daylight making
visibility at or near zero in many locations across Central
Illinois. Visibilities can change very rapidly while traveling and
several stretches of interstate have been closed as a
result...near and west of Springfield...and south of Bloomington.

Blowing dust lofted into the atmosphere by strong winds created hazardous
travel conditions across Central Illinois this afternoon,
especially, but not limited to, east-west oriented roadways.
Loose topsoil and wind gusts in excess of 40 mph across Illinois
created small intense dust storms with zero visibility on roads
and interstates. Entering these at high rates of speed have
resulted in multiple accidents in Central Illinois. Use EXTREME
caution when driving if you must, or avoid travel altogether.

HJS
Local storm report, May 17, 8:38 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
838 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     DUST STORM       2 S SPRINGFIELD         39.75N 89.64W
05/17/2017                   SANGAMON           IL   EMERGENCY MNGR

            PORTIONS OF I-72 ON THE SOUTH SIDE OF SPRINGFIELD CLOSED
            DUE TO SEVERAL TRAFFIC ACCIDENTS FROM BLOWING DUST.
            VISIBILITY REPORTED LESS THAN ONE QUARTER MILE.

0430 PM     DUST STORM       NEW BERLIN              39.73N 89.91W
05/17/2017                   SANGAMON           IL   EMERGENCY MNGR

            I-72 NEAR NEW BERLIN CLOSED DUE TO TRAFFIC ACCIDENTS FROM
            DUST STORM

0440 PM     DUST STORM       2 E AUBURN              39.58N 89.71W
05/17/2017                   SANGAMON           IL   DEPT OF HIGHWAYS

            IL-104 BETWEEN I-55 AND AUBURN CLOSED DUE TO LOW
            VISIBILITY FROM DUST STORM

0500 PM     DUST STORM       2 E TUSCOLA             39.80N 88.24W
05/17/2017                   DOUGLAS            IL   EMERGENCY MNGR

            SEMI AND 6 CARS INVOLVED IN ACCIDENT ON RT. 36 DUE TO
            ZERO VISIBILITY IN BLOWING DUST.

0520 PM     DUST STORM       MCLEAN                  40.32N 89.17W
05/17/2017                   MCLEAN             IL   LAW ENFORCEMENT

            I-55 LANE CLOSURES NEAR MCLEAN DUE TO POOR VISIBILITY
            FROM BLOWING DUST

0730 PM     NON-TSTM WND DMG 3 NNE PEORIA            40.79N 89.59W
05/17/2017                   PEORIA             IL   TRAINED SPOTTER

            LARGE TREE BLOWN DOWN ACROSS N. GRAND BLVD.

0732 PM     NON-TSTM WND DMG ST. DAVID               40.49N 90.05W
05/17/2017                   FULTON             IL   EMERGENCY MNGR

            LARGE TREE BLOWN DOWN

&&

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 9:52 PM CDTSevere Thunderstorm WarningILXMarshall, Stark38 min
May 17, 10:17 PM CDTSevere Thunderstorm WarningILXFulton, Peoria, Woodford43 min
May 17, 10:53 PM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Woodford32 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.